Don’t do anything rash just because you get a rash over a week after getting the Covid-19 vaccine. It may not be super common. But you can have a skin reaction that only appears eight days or more post-vaccination. And it doesn’t have anything to do with 5G reception.
Having an itchy or painful rash emerge later may be a bit disconcerting, since most side effects, if they occur, tend to happen much sooner. In fact, a majority of severe allergic reactions will happen within 15 minutes of the shot. That’s why they tell you to wait around the vaccination location for 15 minutes following the shot and not 11,520 minutes. Indeed, a February 2021 publication in the New England Journal of Medicine showed that immediate skin reactions were relatively common, occurring in 12,765 (84.2%) of the 15,168 participants who had received the first dose of the Moderna Covid-19 mRNA vaccine in a clinical trial.
However, the data from this trial also revealed that 244 (0.8%) had “delayed skin reactions” after their first doses. This number dropped to 68 (0.2%) following the second dose of the vaccine. That means out of a couple hundred people or so, chances are at least one person will have had such a delayed reaction.
A research letter published in the New England Journal of Medicine in April 2021 did describe 12 patients who developed rashes after getting the Moderna Covid-19 vaccines. All but one didn’t appear until at least a week post-vaccination. The rashes didn’t last for too long though, disappearing after two to 11 days, as I reported for Forbes. A team from the Massachusetts General Hospital (Kimberly G. Blumenthal, MD, Esther E. Freeman, MD, PhD, Rebecca R. Saff, MD, PhD, Lacey B. Robinson, MD, MPH Anna R. Wolfson, MD, Ruth K. Foreman, MD, PhD, Aleena Banerji, MD, Erica S. Shenoy, MD, PhD), Mass General Brigham (Dean Hashimoto, MD), Brigham and Women’s Hospital (Lily Li, MD) and the Baylor College of Medicine (Sara Anvari, MD) co-authored this letter.
Dr. Blumenthal discussed this research letter and such cases in the following WCVB Channel 5 Boston news segment:
Then there was the case series published in JAMA Dermatology from a Yale University School of Medicine team consisting of Margaret S. Johnston, MD, Anjela Galan, MD, Kalman L. Watsky, MD, and Alicia J. Little, MD, PhD. These docs described 16 patients who had skin reactions two to 12 days (for a median of seven days) after receiving the first dose of the Moderna Covid-19 vaccine. Four of these patients had had a history of seasonal allergies. An additional four had pre-existing allergies to antibiotics. The rest didn’t have any history allergic reactions to anything. Five of these rashes appeared eight days or more post-vaccination. Following the second doses of the Moderna vaccines, 12 of these 16 patients ended up having skin reactions again. In nearly all cases, the rashes appeared a lot sooner (within three days for all but one) following the second dose. Most of the rashes resolved within a week, although in three patients the rash lasted for longer than two weeks.
Finally, a study published in the European Journal of Medical Research found delayed skin reactions in 11 (0.16%) of 6821 patients who received the Moderna Covid-19 vaccine at hospitals in Germany such as the University Hospital Düsseldorf in Düsseldorf. These reactions were a little more likely to occur after the first dose (eight of the 11) than after the second dose. None of skin reactions lasted longer than 14 days or prevented subsequent doses of the vaccine.
Although all of these studies focused on the Moderna vaccine, such skin reactions have occurred with the Pfizer Covid-19 vaccine as well.
While such rashes can be quite variable in appearance and symptoms, they do seem to have some things in common. Typically, they’ve been itchy, painful or both rather than hilarious, exciting, sensual, or empowering. Different degrees of swelling may be present. The colors of the rash can range from being very red to pink to more pale. They can affect different parts of your body beyond the injection site. In some cases, the rashes may involve large parts of your body. You could use the word urticaria to describe many of these rashes. Urticaria rhymes with Hank Azaria, Kingdom of Bavaria, and “I don’t care”-ia and is the medical term for hives.
Most likely these reactions are the result of what’s called delayed T-cell-mediated hypersensitivity. Now, “delayed hypersensitivity” can sound like what happens when you cry days after you’ve finished watching a rom-com like Love Hard or realize later on that “you’re so much better-looking in the dark” is not a compliment. Instead, it describes a whole set of immune system responses that don’t begin until at least 12 hours after its encountered a potential invader. Your immune system can be like your significant other: quite complex and potentially causing a fair amount of swelling. One line of defense is antibodies produced by your B lymphocytes, which are a type of white blood cell. Other defenses are implemented by T cells, another type of immune system cell, and monocytes/macrophages. These latter types of cells handle delayed hypersensitivity. T cells include those that like a Pac Man directly chomp up anything that doesn’t belong in your body and those that secrete chemicals that in turn can help defend your body.
Thus, delayed hypersensitivity is just your immune system doing its thing and reacting to something in the vaccine or produced by the vaccine. The vaccine itself doesn’t have that many components, if you exclude the microchips, 5G receivers, toilet plungers, and whatever else anti-vaxxers are trying to convince you are in vaccines. Therefore, a T-cell responses would probably be to one of the following: the mRNA, the lipid nanoparticle that encapsulates and helps deliver the mRNA, the solution that carries these nanoparticles in the vaccine, or the spike protein that your cells produce using the mRNA as blueprints. One possible culprit is polyethylene glycol (PEG), which is found in both the Moderna and the Pfizer vaccines. Therfore, allergy testing for PEG may help provide further insight.
A temporary rash shouldn’t cause too much concern. It may interfere with some dates unless you go to place that has a strobe light that has a very rapid alternating cycle. It can be quite uncomfortable too. Ice and antihistamines can help alleviate symptoms. So can having your significant other repeatedly tell you that you don’t look that bad. If you don’t have a significant other, this shouldn’t be the only reason to find one. With such over-the-counter treatments, your rash should improve within five days. If they don’t, call your doctor, a real medical doctor. More severe symptoms may merit some topical or oral steroids. You won’t need antibiotics unless any of your skin gets infected with bacteria.
So far, there isn’t a clear association between such reactions to the Covid-19 mRNA vaccines and subsequent similar reactions to other types of vaccines such as the flu vaccines. Different vaccines can have different components. So just because you do react to the Covid-19 vaccines doesn’t necessarily mean that you should be extra wary when getting other vaccines. It also doesn’t mean that you should avoid Covid-19 vaccines. It would be rash to leave yourself unprotected against Covid-19 simply because you want to avoid getting a rash.
We are now on Telegram. Click here to join our channel (@TechiUpdate) and stay updated with the latest Technology headlines.
For all the latest Health & Fitness News Click Here